Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 99, NWS Caribou, ME

August 2, 2011Hancock County, Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 2, 2011, 5:25 PM EDT for Hancock County, Penobscot County, Maine. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2011, 5:25 PM EDT (21:25 UTC)
Expired
Aug 2, 2011, 6:15 PM EDT
In force
50 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Hancock County, ME, Penobscot County, ME

The radar

The Caribou radar (KCBW), 158 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:45 PM EDTHAIL 0.88Hampden, MEDIME TO NICKEL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WUUS51 KCAR 022125
SVRCAR
MEC009-019-022215-
/O.NEW.KCAR.SV.W.0099.110802T2125Z-110802T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
525 PM EDT TUE AUG 2 2011

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
  THIS INCLUDES THE CITY OF BANGOR...
  WEST CENTRAL HANCOCK COUNTY IN SOUTHEAST MAINE...

* UNTIL 615 PM EDT

* AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HAMPDEN...OR NEAR BANGOR...AND MOVING SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VEAZIE AND DEDHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4479 6850 4460 6859 4475 6895 4488 6886
TIME...MOT...LOC 2125Z 296DEG 14KT 4475 6878

$$

NORCROSS
2 follow-up statements
420 
WWUS51 KCAR 022154
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
554 PM EDT TUE AUG 2 2011

MEC009-019-022215-
/O.CON.KCAR.SV.W.0099.000000T0000Z-110802T2215Z/
PENOBSCOT ME-HANCOCK ME-
554 PM EDT TUE AUG 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR WEST CENTRAL HANCOCK AND SOUTH CENTRAL PENOBSCOT COUNTIES...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR HAMPDEN MOVING SOUTH AT 15 MPH. THIS STORM HAS
PRODUCED HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER IN 
HAMPDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4479 6850 4460 6859 4475 6895 4488 6886
TIME...MOT...LOC 2149Z 296DEG 14KT 4471 6866

$$

NORCROSS
321 
WWUS51 KCAR 022221
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
621 PM EDT TUE AUG 2 2011

MEC009-019-022227-
/O.EXP.KCAR.SV.W.0099.000000T0000Z-110802T2215Z/
PENOBSCOT ME-HANCOCK ME-
621 PM EDT TUE AUG 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HANCOCK AND SOUTH
CENTRAL PENOBSCOT COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND EXITED THE 
REGION. THUS...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO 
EXPIRE.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4479 6850 4460 6859 4475 6895 4488 6886
TIME...MOT...LOC 2154Z 296DEG 14KT 4470 6864

$$

NORCROSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:31 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 2, 3:31 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
331 PM EDT TUE AUG 2 2011

.SYNOPSIS...
LOW PRESSURE WILL MOVE SOUTH OF NOVA SCOTIA WEDNESDAY AND
THURSDAY. HIGH PRESSURE WILL RETURN FRIDAY.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
UPPER LEVEL LOW PRESSURE AND WEAK SURFACE LOW PRESSURE WILL MOVE
TO THE EAST OF THE STATE TONIGHT. THIS SYSTEM IS EXPECTED TO
CONTINUE TO WEAKEN OVER THE GULF OF MAINE WEDNESDAY. THE
THUNDERSTORMS ACCOMPANIED BY PLENTY OF LIGHTENING WILL CONTINUE
INTO THE EARLY EVENING AS THE UPPER LOW MOVES SLOWLY TO THE
SOUTHEAST. DUE TO THE WEAK STEERING CURRENTS THUNDERSTORMS WILL
PRODUCE HEAVY RAINFALL. WILL CONTINUE TO MENTION THIS IN GRIDS
ALONG WITH POSSIBILITY OF SMALL HAIL AND FREQUENT LIGHTENING.
EXPECT SHOWERS TO PERSIST INTO WEDNESDAY. HAVE USED A BLEND OF THE
NAM12...GFS40 AND SREF FOR POPS. THE WIND GRIDS GENERATED WITH A
BLEND OF THE NAM12 AND GMOS. THE GMOS WAS USED FOR TEMPERATURE AND
DEW POINT GRIDS. WILL MAKE MANUAL ADJUSTMENTS TO RANGE OF MAXIMUM
AND MINIMUM TEMPERATURE.
&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE ATTEMPTS TO BUILD IN FROM THE NORTH DURING THE DAY
THURSDAY HOWEVER WEAKENING UPPER LOW REMAINS OVER NOVA SCOTIA...SO
WILL KEEP LOW POPS OVER THE FORECAST AREA. EXPECT HIGH PRESSURE TO
TAKE OVER FRIDAY AS IT BUILD IN FROM THE NORTH. HAVE USED A BLEND
OF THE NAM12 AND GFS40 FOR POPS. THE TEMPERATURE AND DEW POINT
GRIDS GENERATED FROM THE GMOS. A BLEND OF OF THE NAM12 AND GFS40
USED FOR QPF GRIDS.
&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

SURFACE HIGH PRESSURE WILL CREST THE STATE FRIDAY INTO SATURDAY WITH
PLENTY OF SUNSHINE AND COMFORTABLE TEMPERATURES ACROSS THE REGION.
THE NEXT TROUGH WILL APPROACH FROM THE WEST DURING THE WEEKEND
INCREASING THE CHANCE OF SHOWERS...ESPECIALLY SUNDAY INTO MONDAY.
&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: IFR/MVFR CONDITIONS ARE EXPECTED IN SHOWERS
TONIGHT AND WEDNESDAY.

SHORT TERM: MVFR CONDITIONS EXPECTED THURSDAY IN SHOWERS AND VFR
CONDITIONS EXPECTED FRIDAY. VFR CONDITIONS EXPECTED SATURDAY. MVFR
CONDITIONS EXPECTED SUNDAY.
&&

.MARINE...
NEAR TERM: HAVE USED A BLEND OF THE NAM12 AND GFS40 FOR WIND. FOR
WAVES: LIGHT WINDS ARE EXPECTED THROUGH THIS PERIOD SO WAVES
PRIMARILY THE RESULT OF LONG PERIOD WAVE ENTERING FROM OUTSIDE THE
COASTAL WATERS.

SHORT TERM: WILL CONTINUE TO USE A BLEND OF THE NAM12 AND GFS40
FOR WINDS. FOR WAVE GRIDS WILL USE THE SWAN/NAM OUT TO 00Z FRIDAY
THEN TRANSITION TO THE WNA/4.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HEWITT/MIGNONE
SHORT TERM...MIGNONE
LONG TERM...RUNYAN
AVIATION...HEWITT/MIGNONE
MARINE...HEWITT/MIGNONE/MIGNONE
Hazardous weather outlook, Aug 2, 3:20 PM EDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
320 PM EDT TUE AUG 2 2011

MEZ001>006-010-011-015>017-029>032-031930-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
320 PM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WITH FREQUENT LIGHTENING...HEAVY RAIN AND SMALL HAIL
ARE POSSIBLE INTO EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-031930-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
320 PM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 2, 12:35 PM EDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1235 PM EDT TUE AUG 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     FLASH FLOOD      EAST MILLINOCKET        45.63N 68.57W
08/02/2011                   PENOBSCOT          ME   DEPT OF HIGHWAYS

            MAIN STREET FLOODED AND CLOSED TO TRAFFIC FOR A TIME. A
            FOOT OF WATER ON MAIN STREET.

&&

JOEH

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:30 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis45 min
Aug 2, 9:22 AM EDTFlash Flood WarningCARAroostook, Penobscot113 min
Aug 2, 10:05 AM EDTFlash Flood WarningCARPenobscot, Piscataquis2 hr
Aug 2, 12:05 PM EDTAreal Flood AdvisoryCARAroostook, Penobscot3 hr
Aug 2, 2:27 PM EDTAreal Flood WarningCARPiscataquis, Somerset4 hr
Aug 2, 4:00 PM EDTFlash Flood WarningCARAroostook2 hr
Aug 2, 4:23 PM EDTSevere Thunderstorm WarningCARAroostook25 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.